Colorado, 2009Flash Flood and Heavy Rain in Colorado, June 18, 2009
June 18, 2009 · NWS GJT · 2 events in 1 county or zone
Heavy rain caused some flooding in the Grand Junction metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused some flooding in the Grand Junction metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 18, 2:02 PM MST, 28 minutes earlier.
Area forecast discussion, Jun 18, 2:02 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT THU JUN 18 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY...
ACTIVE EVENING IN STORE FOR THE FORECAST AREA AS UPPER LEVEL TROUGH
OVER UTAH WORKS EAST. MOIST...UNSTABLE CONDITIONS REMAIN IN PLACE
AHEAD OF THIS TROUGH...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS
UNDERWAY. THE 12Z SOUNDING INDICATED PRECIPITABLE WATER VALUES NEAR
THREE QUARTERS OF AN INCH. THIS WILL LEAD TO EFFICIENT RAIN
PRODUCING STORMS...AS THEY CONTINUE TO STRENGTHEN INTO THE EVENING
HOURS. IN ADDITION TO THE HEAVY RAINFALL...EXPECT SMALL HAIL AND
GUSTY WINDS TO NEAR 40 MPH WITH THE STRONGER CELLS. THIS ACTIVITY
LINGERS THROUGH LATE THIS EVENING ENDING SHORTLY AFTER THE TROUGH
PASSES BETWEEN MIDNIGHT AND 6 AM FRIDAY MORNING. SUBSIDENCE IN WAKE
OF THE EXITING TROUGH AND SHRTWV RIDGE BUILDING IN WILL RESULT IN
DRY CONDITIONS OVER THE ENTIRE CWA ON FRIDAY. NEXT SYSTEM
APPROACHES FRIDAY NIGHT AND SATURDAY. INCREASING MID AND HIGH LEVEL
MOISTURE SPREADS A BLANKET OF CLOUDS OVER THE AREA FRIDAY NIGHT...
HELPING TO KEEP MIN TEMPS UP...ALLOWING SATURDAY TO START OFF ON
THE WARM SIDE. AS A RESULT...HAVE NUDGED SATURDAY TEMPS UP A FEW
DEGREES WITH THE WARMER START AND SOUTHWEST FLOW IN PLACE. RETURN OF
CONVECTION ALSO IN STORE WITH CONDITIONS DESTABILIZING BY EARLY
AFTERNOON. ANOTHER SHRTWV ALSO MOVES THROUGH...SO EXPECT A DAY VERY
SIMILAR TO TODAY...WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...ENDING LATE SATURDAY EVENING. TEMPERATURES WILL
REMAIN UNSEASONABLY COOL THROUGH SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SOUTHWEST FLOW IN GENERAL SUN-WED AS OUR FORECAST AREA SITS BETWEEN
AN UPPER TROUGH OVER THE PAC NW AND A HIGH PRESSURE RIDGE OVER THE
LOWER MS VALLEY AND WESTERN GULF COAST. INITIALLY...THE FLOW LOOKS
FAIRLY DRY...BUT AS THE PAC NW TROUGH EJECTS INLAND AND THE RIDGE
BULGES BACK TOWARD THE NW...MOISTURE MAY GET DRAWN NORTHWARD AGAIN.
18/00Z ECWMF THE MOST AGGRESSIVE WITH SHOWERS FOR NEXT WED...BUT 12Z
GFS MEX GUIDANCE ALSO SHOWS AN UPWARD TREND IN POPS NEXT WED-THU.
MAY DEPEND ON HOW MUCH CONVECTION OCCURS OVER THE NW MEXICO MTNS TO
FEED THE MOISTURE NORTHWARD. FOR NOW...WILL KEEP SOME MENTION OF
AFTN/EVE THUNDERSTORMS PRESENT MAINLY FOR THE MTNS THU UNLESS 12Z
ECWMF RUN SHOWS A DRASTIC CHANGE IN ITS CONTINUITY. TEMPS EXPECTED
TO WARM TO SEASONAL NORMS OR A BIT ABOVE.
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL 09Z TONIGHT...WITH
LOCALIZED MVFR CONDITIONS. GUSTY OUTFLOW WINDS...SMALL HAIL AND HEAVY
RAINFALL WILL BE ASSOCIATED WITH THE STRONG STORMS. CONDITIONS
IMPROVE FRONT WEST TO EAST AFTER 09Z THIS EVENING...WITH DRY
CONDITIONS EXPECTED THROUGH FRIDAY EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JDC
LONG TERM......JAD
AVIATION.......JDC
Hazardous weather outlook, Jun 18, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 18 2009
COZ001>014-017>023-UTZ022>025-027>029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU JUN 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FOCUS MAINLY OVER THE
NORTHERN PORTION OF EASTERN UTAH AND WESTERN COLORADO. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE SOUTHERN MOUNTAINS. THE STRONGER
STORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AFTER ONLY A FEW SHOWERS ON FRIDAY SCATTERED AFTERNOON THUNDERSTORMS
WILL DEVELOP EACH DAY OVER THE MOUNTAINS...BUT ONLY A FEW STORMS WILL
IMPACT VALLEY AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Heavy Rain, Mesa
- When
- June 18, 2:30 PM MST to 4:00 PM MST
- Where
- Mesa County, Grand Jct
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -108.550
Heavy rainfall in some areas of Grand Junction resulted in minor street flooding on North Avenue, in Clifton, and in the Redlands. A spotter in the Redlands area of Grand Junction reported 0.56 of an inch of rain within 15 minutes.
Flash Flood, Mesa
- When
- June 18, 5:00 PM MST to 7:00 PM MST
- Where
- Mesa County, 0.55 mi ESE of Redlands to 0.6 mi E of Redlands
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.048, -108.610
A normally dry arroyo was running 1 to 2 feet deep with rapidly flowing water. This flash flood occurred near a parking area at the head of popular hiking and biking trails, which temporarily stranded some people to the east of the arroyo.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Texas, June 18, 20092 deaths · $5.8 million · 58 kt wind · 15 events
- Hail and Damaging Winds in Illinois, June 18, 2009$2.5 million · 2 in hail · 43 events
- Hail and Lightning Strike in Colorado, June 18, 20091 injured · $8.5 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 18, 20093 injured · $298,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$723,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in North Dakota, June 18 to 19, 2009$125,000 · EF1 · 28 events
- Hail and Damaging Winds in Nebraska, June 18 to 19, 2009$675,000 · 1.75 in hail · 16 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2009$311,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in Minnesota, June 18, 2009$400,000 · 2.5 in hail · 21 events
- Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009$105,000 · EF1 · 21 events
- Tornado and Flash Flooding in Wisconsin, June 18 to 19, 2009$255,000 · EF0 · 26 events
- Flash Flooding and Damaging Winds in Indiana, June 18, 2009$307,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180855, 194277.